Thunderstorm Wind, Kit Carson
- When
- August 3, 6:42 PM MST
- Where
- Kit Carson County, 3.91 mi SSW of Burlington
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.245, -102.285
Collapsing thunderstorms produced an area of strong outflow near the Colorado-Kansas state line. An isolated severe wind event occurred at the Burlington, Colorado airport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Collapsing thunderstorms produced an area of strong outflow near the Colorado-Kansas state line. An isolated severe wind event occurred at the Burlington, Colorado airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 3, 4:22 PM MST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 522 PM MDT MON AUG 3 2009 .DISCUSSION... 219 PM MDT MON AUG 3 2009 1630Z WATER VAPOR IMAGERY INDICATES LARGE CUT OFF LOW OFF OF THE CALIFORNIA COAST WITH RIDGE AXIS ACROSS THE ROCKIES WITH GENERALLY NORTHWESTERLY FLOW ALOFT ACROSS THE CWA. AT THE SFC...WEAK FRONTAL ZONE WAS DRAPED ACROSS THE NORTHERN CWA. TONIGHT...MAIN CONCERN WILL BE IF ANY THUNDERSTORMS CAN DEVELOP LATE THIS AFTERNOON AND EARLY THIS EVENING...AND HOW LONG THEY WILL SURVIVE ONCE SUN GOES DOWN. CURRENT INDICATIONS ARE THAT A FAIRLY ROBUST CAP WILL BE IN PLACE...AND WITH ONLY WEAK SFC FORCING EXPECTED DO NOT ANTICIPATE ANY WIDESPREAD PRECIPITATION. WEAK H7 TROUGH WILL WORK ITS WAY ACROSS THE AREA TONIGHT AND STRENGTHENING H85 WINDS WILL INCREASE CONVERGENCE ALONG FRONTAL ZONE. WHILE AIRMASS ALOFT REMAINS VERY DRY WITH DEWPOINT DEPRESSIONS NEARLY 20C. AT FIRST GLANCE IT WOULD APPEAR TO DRY FOR ANY PARCELS TO BE LIFTED TO SATURATION...BUT VERY STEEP LAPSE RATES NEARING DRY ADIABATIC WOULD SUGGEST LITTLE IF ANY INHIBITION TO BE OVERCOME EVEN PRIOR TO A PARCELS SATURATION. AS SAID BEFORE...TOO MANY NEGATIVES APPEAR TO THINK THERE WILL BE ANY WIDESPREAD PRECIPITATION BUT MAY BE JUST ENOUGH FORCING TO KEEP ANY STORMS THAT FORM THIS AFTERNOON GOING THOUGH THE EVENING. TOMORROW-TOMORROW NIGHT...FRONTAL ZONE WILL SLOWLY SLIDE TO THE SOUTH ACROSS THE AREA DURING THE MORNING HOURS...WITH GENERALLY EASTERLY FLOW EXPECTED ACROSS MUCH OF THE AREA. AGAIN CAPPING WILL BE QUITE STRONG...BUT WITH AFTERNOON TEMPERATURES APPROACHING 100 HIGHER TD VALUES...AND WEAK OROGRAPHIC FORCING SHOULD BE ENOUGH TO SPARK A STORM OR TWO. ONCE AGAIN WEAK WAA/ISENTROPIC FORCING WILL DEVELOP OVERNIGHT ABOVE FRONTAL SFC...WITH VERY STEEP LAPSE RATES BTWN H7 AND H5. CURRENT FORECAST LOOKS REASONABLE WITH LOW POPS OVERSPREADING ENTIRE AREA OVERNIGHT AS CONFIDENCE NOT THERE TO REALLY HIGHLIGHT ONE PARTICULAR AREA AT THIS POINT. WEDNESDAY-WEDNESDAY NIGHT...VERY SIMILAR PATTERN ONCE AGAIN EXPECTED ACROSS THE CWA WITH WEAK EASTERLY FLOW BRINGING AN UPSLOPE COMPONENT TO THE WINDS. CAPPING WILL ONCE AGAIN BE STRONG ACROSS THE AREA...WITH WEAK FORCING ALOFT DEVELOPING OVERNIGHT...RESULTING IN A VERY SIMILAR FORECAST TO THE LAST FEW DAYS. DIFFERENCES BEGIN TO EMERGE WITH RESPECT TO FRONTAL POSITION BETWEEN GFS AND NAM...WITH NAM KEEPING FRONT WELL TO THE SOUTH AND GFS LIFTING IT ACROSS MUCH OF THE CWA. ALTHOUGH SREF SEEMS TO FAVOR NAM SOLUTION IT APPEARS MAIN DRIVING FORCE IN KEEPING FRONT TO THE SOUTH IS CONVECTION DEVELOPING ACROSS NEBRASKA AND COLD POOL REINFORCING THINGS. WHILE THIS IS CERTAINLY POSSIBLE...CONFIDENCE REALLY TOO LOW WITH RESPECT TO PRECIP CHANCES AND COVERAGE TO THINK THERE WILL BE A LARGE IMPACT ON WINDS AND TEMPS. POTENTIAL FOR A COOLER PUSH ALSO PLAYING HAVOC WITH EXPECTED TEMPS...AS MIXED LAYER TEMPS RANGING FROM THE LOWER 90S TO LOW 100S. WILL TREND TOWARDS THE WARMER SIDE OF THINGS IN THE EXTENDED...MEDIUM RANGE MODELS IN REASONABLE AGREEMENT WITH OVERALL PATTERN THROUGH THE PERIOD. CONSENSUS BETWEEN THE MODELS WILL BE FOR LARGE RIDGE AXIS TO SLOWLY SHIFT TO THE EAST THROUGH THE PERIOD. GENERALLY SPEAKING...VERY WARM TEMPS ALOFT WILL LIKELY INHIBIT CONVECTION THROUGH MUCH OF THE PERIOD WITH THE EXCEPTION OF A FEW PERIODS WHERE FRONTAL ZONE WILL BE IMPACTING CWA. BIG WX IMPACT HERE WILL BE PROLONGED PERIOD OF HEAT...WITH MULTIPLE DAYS OF 100+ DAYS LIKELY TO CONTINUE THROUGH MUCH OF THE PERIOD. JRM && .AVIATION... 522 PM MDT MON AUG 3 2009 FOR THE 00Z TAF CYCLE...VFR CONDITIONS AND GENERALLY QUIET WEATHER EXPECTED THROUGH TAF VALID PERIOD. AN ISOLATED THUNDERSTORM OR TWO IS POSSIBLE BOTH THIS EVENING AND LATE IN THE TAF TOMORROW...PROBABILITIES LOW ENOUGH TO NOT INCLUDE IN TAF. WINDS WILL BE RELATIVELY LIGHT THROUGHOUT PERIOD AS WELL. GJG && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1104 AM MDT MON AUG 3 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041645- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1104 AM MDT MON AUG 3 2009 /1204 PM CDT MON AUG 3 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE FORECAST AREA THIS AFTERNOON AND EVENING. STRONG GUSTY OUTFLOW WINDS AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY THREATS. TEMPERATURES WILL BE HOT ACROSS THE CENTRAL HIGH PLAINS TODAY WITH READINGS IN THE UPPER 90S AND LOWER 100S. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HOT CONDITIONS WITH HIGH TEMPERATURES WELL INTO THE 90S AND LOWER 100S WILL CONTINUE THROUGH THE WEEK AND INTO THE WEEKEND. THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY THROUGH THE WEEK AND INTO THE WEEKEND. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...BUT ANY THUNDERSTORMS THAT DEVELOP WILL PRODUCE DANGEROUS CLOUD TO GROUND LIGHTING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
The Goodland radar (KGLD), 52 km away, was scanning. The volume nearest the first event began at 01:40 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181876.